Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 177, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 17, 2006, 4:56 PM CDT for Buchanan County, Iowa. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2006, 4:56 PM CDT (21:56 UTC)
- Expired
- Jul 17, 2006, 5:50 PM CDT
- In force
- 54 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:10 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jul 17, 3:10 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT MON JUL 17 2006 .SYNOPSIS... A COLD FRONT WILL SLOWLY MOVE THROUGH THE REGION TONIGHT BEFORE STALLING OUT ACROSS MISSOURI AND CENTRAL ILLINOIS. THE PASSAGE OF THE FRONT SHOULD BRING IN LESS HUMID AND COOLER CONDITIONS. && .DISCUSSION... CAP STILL HOLDING ACROSS THE AREA AND THE MAIN QUESTION IS WILL IT BE BROKEN. CHANCES LOOK BETTER TO THE EAST OF THE CWFA BUT GIVEN THE EXTREME HEAT/INSTABILITY...CAN NOT RULE IT OUT HAPPENING OVER US. THEREFORE WILL TAKE A WAIT AND SEE APPROACH. COLD FRONT SHOULD STALL OUT/WASH OUT ACROSS NORTHERN MISSOURI/CENTRAL ILLINOIS BY TUESDAY MORNING. AS FOR THE CURRENT HEAT ADVISORY...WILL LET IT EXPIRE AT 00Z. WE MAY STILL SEE HEAT INDICES OF 80 OR ABOVE ACROSS THE SOUTH THIRD TONIGHT BUT HEAT INDICES SHOULD REMAIN BELOW 105 ON TUESDAY. MODELS ARE ALL OVER THE PLACE REGARDING HOW MUCH THE UPPER RIDGE WILL BREAK DOWN. IT WOULD APPEAR THAT A RESPECTABLE MCS SHOULD FIRE TUESDAY EVENING IN THE PLAINS AND MOVE GENERALLY EAST...BRUSHING THE NORTHERN THIRD OR SO OF THE CWFA WEDNESDAY MORNING. ANOTHER MCS EVENT MAY BE SEEN LATE WEDNESDAY NIGHT/THURSDAY MORNING ACROSS THE NORTHERN THIRD. THIS SECOND MCS EVENT IS LESS CERTAIN. FRIDAY ON...DID NOT REALLY MAKE ANY CHANGES. GLOBAL MODELS ARE VACILLATING WITH EACH RUN REGARDING A DEVELOPING LONGWAVE TROF OVER THE EASTERN CONUS. ONE THING THAT IS CERTAIN IS THAT NORTHWEST FLOW WILL DEVELOP ALLOWING COOLER TEMPERATURES TO PUSH INTO THE AREA. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY TODAY MAINLY ALONG AND SOUTH OF ROUTE 30. IL...HEAT ADVISORY TODAY. MO...HEAT ADVISORY TODAY. 08
Hazardous weather outlook, Jul 17, 12:30 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1230 PM CDT MON JUL 17 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-181730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1230 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS SOUTH OF HIGHWAY 30. HOT TEMPERATURES CONTINUED THROUGH THE NIGHT LAST NIGHT AND WILL CONTINUE DURING THE DAY TODAY. AFTERNOON HIGHS IN THE UPPER 90S COMBINED WITH HIGH RELATIVE HUMIDITY WILL PRODUCE HEAT INDEX READINGS OF 105 TO 110 ACROSS THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. THE STRONG HEATING OF THE DAY ALONG WITH THE HIGH HUMIDITY WILL CONTRIBUTE TO VERY UNSTABLE CONDITIONS. IN ADDITION...AN UPPER-LEVEL WAVE WILL HELP PROVIDE SUPPORT FOR THUNDERSTORMS AS A SURFACE COLD FRONT WORKS ACROSS IOWA FROM THE NORTHWEST. THE INSTABILITY...ALONG WITH COLDER AIR MOVING IN AT MID- LEVELS...IS EXPECTED TO BREAK THE CAP TODAY AND ALLOW THUNDERSTORMS TO DEVELOP. THUNDERSTORMS WILL INTENSIFY QUICKLY INTO SUPERCELLS CAPABLE OF PRODUCING UP TO GOLFBALL- SIZED HAIL... WITH A FEW CELLS CAPABLE OF EVEN LARGER HAIL. AS THE STORMS MOVE ACROSS THE AREA...CELLS MAY EVOLVE INTO SMALLER LINES OR BOW ECHOES...AND THE PRIMARY THREAT WILL SHIFT TOWARD DAMAGING WINDS UP TO 80 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS MAY MOVE INTO THE AREA ON LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. THE STORMS MAY BE STRONG... AND THERE IS A SMALL POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THIS EVENING ACROSS THE AREA. MAYES
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:25 AM CDT | Heat Advisory | DVN | Cedar, Clinton, Des Moines, Henry, Iowa, Jackson and 9 more | 16 hr |
| Jul 17, 5:11 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 64 min |
| Jul 17, 5:47 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 58 min |
| Jul 17, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Johnson, Linn | 59 min |
| Jul 17, 6:14 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 61 min |
| Jul 17, 6:43 PM CDT | Severe Thunderstorm Warning | DVN | Iowa | 43 min |
| Jul 17, 6:46 PM CDT | Severe Thunderstorm Warning | DVN | Delaware | 59 min |
| Jul 17, 6:59 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.